Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 120, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 4, 2015, 1:19 PM PDT for Inyo County, California. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2015, 1:19 PM PDT (20:19 UTC)
- Expired
- Oct 4, 2015, 6:15 PM PDT
- In force
- 5 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 191 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 2:15 PM PDT | FLASH FLOOD | 19 Sse Oriental Wash Ra, CA | SCOTTYS CASTLE ROAD WAS CLOSED DUE TO 2 FEET OF THICK DEBRIS ON THE ROAD. |
| Oct 4, 2:15 PM PDT | FLASH FLOOD | 19 Sse Oriental Wash Ra, CA | SCOTTYS CASTLE ROAD WAS CLOSED DUE TO WATER AND ROCKS ON THE ROAD. |
| Oct 4, 2:15 PM PDT | FLASH FLOOD | 28 Nnw Stovepipe Wells, CA | SCOTTYS CASTLE ROAD WAS CLOSED DUE TO WATER AND ROCKS ON THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2542 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
419
WGUS55 KVEF 042019
FFWVEF
CAC027-042315-
/O.NEW.KVEF.FF.W.0120.151004T2019Z-151004T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
119 PM PDT SUN OCT 4 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
* UNTIL 415 PM PDT
* AT 117 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN MOVING TOWARD SCOTTYS CASTLE. ADDITIONAL STORMS WERE
NEAR STOVEPIPE WELLS. THE STORM IS MOVING WEST AT 35 MPH. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STOVEPIPE WELLS...FURNACE CREEK...SCOTTYS CASTLE AND MESQUITE
SPRINGS CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3710 11736 3671 11684 3618 11693 3689 11757
$$
BP3 follow-up statements
259 WGUS75 KVEF 042127 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 227 PM PDT SUN OCT 4 2015 CAC027-042315- /O.CON.KVEF.FF.W.0120.000000T0000Z-151004T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 227 PM PDT SUN OCT 4 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR CENTRAL INYO COUNTY... AT 226 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN CONTINUE TO DEVELOP ACROSS THE WARNED AREA. FLASH FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... STOVEPIPE WELLS...FURNACE CREEK...SCOTTYS CASTLE AND MESQUITE SPRINGS CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3710 11736 3671 11684 3618 11693 3689 11757 $$ BP
287
WGUS55 KVEF 042309
FFWVEF
CAC027-050115-
/O.EXT.KVEF.FF.W.0120.000000T0000Z-151005T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 PM PDT SUN OCT 4 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
* UNTIL 615 PM PDT
* AT 408 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN SOUTH OF STOVEPIPE WELLS AND FURNACE CREEK. FLASH
FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STOVEPIPE WELLS...FURNACE CREEK...SCOTTYS CASTLE AND MESQUITE
SPRINGS CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3710 11736 3671 11684 3618 11693 3689 11757
$$
BP316 WGUS75 KVEF 050110 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 610 PM PDT SUN OCT 4 2015 CAC027-050118- /O.EXP.KVEF.FF.W.0120.000000T0000Z-151005T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 610 PM PDT SUN OCT 4 2015 ...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY WILL EXPIRE AT 615 PM PDT... THE HEAVY RAIN HAS ENDED NEAR STOVEPIPE WELLS AND SCOTTYS CASTLE. FLOOD WATERS HAVE STARTED TO RECEDE THEREFORE A FLOOD ADVISORY HAS BEEN ISSUED UNTIL 8 PM PDT. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 3710 11736 3671 11684 3618 11693 3689 11757 $$ BP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:00 AM PDT, 4 hours 19 minutes earlier.
Area forecast discussion, Oct 4, 9:00 AM PDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 900 AM PDT SUN OCT 4 2015 .SYNOPSIS...A STRONG AND COOL EARLY SEASON STORM SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION TODAY THROUGH TUESDAY AS WELL AS ACCUMULATING HIGH MOUNTAIN SNOWFALL. SOME THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND MONDAY. AS THE STORM SYSTEM DEPARTS TO THE EAST ON TUESDAY...LINGERING SHOWERS WILL SLOWLY DIMINISH WITH DRY WEATHER RETURNING FOR THE SECOND HALF OF THE WEEK. COOL TEMPERATURES EARLY IN THE WEEK WILL REBOUND TO NEAR NORMAL THURSDAY ONWARD. && .UPDATE...FORECAST IS PRETTY WELL ON TRACK THIS MORNING WITH ONLY A FEW MINOR ADJUSTMENTS MADE. MOST OF THE ACTIVITY SO FAR THIS MORNING HAS BEEN LIMITED TO CENTRAL NYE AND ESMERALDA COUNTY WHERE STRONG FORCING AHEAD OF A CLOSED LOW NOW CENTERED OVER SOUTHERN CALIFORNIA WAS AIDING IN A ORGANIZING BAND OF MORNING THUNDERSTORMS. WITHIN THE PAST 30 MINUTES...ADDITIONAL STORMS HAVE FLARED UP OVER THE MOJAVE PRESERVE AND WILL LIFT NORTHWARD WHILE EXPANDING IN COVERAGE THROUGH THE MORNING HOURS...EVENTUALLY WORKING INTO SOUTHERN NEVADA AND THE SPRING MOUNTAINS...ESPECIALLY WEST OF LAS VEGAS. WILL NEED TO CLOSELY MONITOR THIS RECENT DEVELOPMENT OF STORMS OVER THE MOJAVE PRESERVE AS IT DEVELOPS NORTHWARD. IT IS LOCATED WITHIN A REGION OF OVER 50KTS OF DEEP LAYER SHEAR WHICH WILL BE MORE THAN SUFFICIENT TO SUPPORT ISOLATED SEVERE STORMS. ISOLATED HAIL WILL BE THE PRIMARY THREAT. -OUTLER- .SHORT TERM...THROUGH TUESDAY NIGHT. THE UPPER LOW THAT WILL BRING SIGNIFICANT IMPACTS TO OUR WEATHER OVER THE NEXT FEW DAYS IS CURRENTLY OVER CENTRAL CALIFORNIA. SO FAR MOST OF THE ACTIVITY HAS REMAINED NORTH AND WEST OF THE CWA...BUT THERE HAVE ALSO BEEN A FEW LIGHTNING STRIKES OVER NORTHERN ESMERALDA COUNTY SINCE MIDNIGHT AND RADAR IS PICKING UP A FEW LIGHT SHOWERS OVER NORTHERN LINCOLN COUNTY. THE REMAINDER OF THE AREA HAS SEEN AN INCREASE IN MID LEVEL CLOUDS EARLY THIS MORNING AND THE TREND OVER THE NEXT FEW HOURS WILL BE FOR THOSE TO INCREASE AND LOWER. THE CENTER OF THE LOW WILL CONTINUE TO TRACK SOUTH THIS MORNING AND EVENTUALLY BE CENTERED JUST NORTH OF LOS ANGELES BY THIS AFTERNOON. PRECIPITATION IS EXPECTED TO INCREASE THIS MORNING OVER MAINLY ESMERALDA...INYO...AND CENTRAL NYE COUNTIES WITH MAINLY JUST SOME ISOLATED SHOWERS ELSEWHERE. THE MAIN CONCERN FOR TODAY IS HOW FAST THE PRECIPITATION DEVELOPS ACROSS SAN BERNARDINO...CLARK...MOHAVE AND LINCOLN COUNTIES. THE 00Z/06Z NAM KEEPS MAINLY JUST SOME LIGHT SHOWERS OVER THOSE AREAS MAINLY NORTH OF LAS VEGAS THROUGH MUCH OF TODAY AS A DRY SLOT DEVELOPS. EVEN THE 00Z ECMWF SHOWS THOSE AREAS TO REMAIN DRY THROUGH MUCH OF THE DAY. THE GFS IS THE ONLY MODEL THAT STARTS TO BRING IN MORE WIDESPREAD PRECIPITATION TO MUCH OF THE AREA DURING THE AFTERNOON. EVEN THOUGH THE MODELS REALLY DONT SHOW MUCH QPF FOR THE EASTERN HALF OF THE CWA I STILL THINK THAT THERE WILL BE ENOUGH ENERGY AND INSTABILITY TO GENERATE SOME AFTERNOON THUNDERSTORMS. I DID LOWER POPS FOR THE EASTERN HALF OF THE CWA THIS MORNING...BUT DID KEEP THE CURRENT POPS ALONE FOR THE AFTERNOON. SOUTH TO SOUTHEAST WINDS WILL ALSO INCREASE THIS MORNING WITH BREEZY TO WINDY CONDITIONS OVER THE EASTERN HALF OF THE AREA...BUT ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS. AS FOR SNOWFALL...THINK THAT THE SIERRA LOOKS GOOD FOR ACCUMULATING SNOW TODAY...BUT WITH WARM AIR ADVECTING AHEAD OF THE LOW...THE SPRING MOUNTAINS AND SHEEP RANGE MOST LIKELY WILL NOT SEE SIGNIFICANT SNOW UNTIL LATE TONIGHT AND MONDAY. THE 6-12 INCHES ABOVE 8500 FEET IS STILL POSSIBLE FOR THOSE LOCATIONS AND WILL NOT CHANGE THE CURRENT ADVISORY. AS THE LOW STARTS TO TURN MORE EASTERLY TONIGHT WE WILL START TO SEE MORE WIDESPREAD MODERATE RAINFALL OVER MUCH OF THE CWA...ESPECIALLY INYO...SOUTHERN NEVADA AND NORTHWEST ARIZONA WHICH WILL LAST THROUGH MUCH OF MONDAY. THUNDERSTORMS WILL ALSO REMAIN A POSSIBILITY TONIGHT THROUGH MONDAY WITH SOME STORMS POSSIBLE SEVERE AS SHEAR AND INSTABILITY REMAIN HIGH. THINGS WILL START TO TAPER OFF FROM WEST TO EAST MONDAY NIGHT AND TUESDAY WITH ONLY THE FAR EASTERN AREAS OF THE CWA SEEING PRECIPITATION CHANCES BY TUESDAY AFTERNOON. .LONG TERM...WEDNESDAY THROUGH SATURDAY. THE UPPER LEVEL LOW THAT WILL KEEP THE SHORT TERM PERIOD ACTIVE WILL BE PUSHING SOUTHEAST THROUGH AZ WEDNESDAY BEFORE STALLING OVER NORTHERN MEXICO/WESTERN TX THURSDAY NIGHT. IN IT'S WAKE A STRONG RIDGE OF HIGH PRESSURE IS FORECAST TO DEVELOP...BRINGING DRIER...WARMER...AND CALMER CONDITIONS TO THE REGION. THIS RIDGE IS EXPECTED TO DOMINATE WELL INTO THE WEEKEND WITH TEMPERATURES RISING BACK ABOVE NORMAL. WE'LL BE KEEPING AN EYE ON THE UPPER LEVEL LOW AS MODELS CONTINUE TO HINT THAT AT LEAST SOME OF THE ENERGY MAY RETROGRADE BACK WEST TOWARDS THE REGION SATURDAY AND SUNDAY...AND COULD IMPACT THE REGION (AGAIN) BY EARLY NEXT WEEK. && AVIATION...FOR MCCARRAN...LIGHT WINDS THIS MORNING WILL TRANSITION TO A MORE SOUTHEAST DIRECTION AFTER 15Z WITH SPEEDS INCREASING TO AROUND 8-12 KTS AND GUSTS UP TO 20 KTS. CLOUDS WILL CONTINUE TO DEVELOP AND LOWER THROUGH THE MORNING WITH SCT-BKN110 BECOMING BKN080-100 BY LATE MORNING. CLOUDS WILL CONTINUE TO LOWER DURING THE AFTERNOON TO AROUND 5-7K FEET AND PRECIPITATION CHANCES WILL ALSO INCREASE. THE CHANCE FOR SHRA/TSRA WILL ALSO EXIST IN ALL OF THE APPROACH CORRIDORS THIS AFTERNOON. IT DOES NOT LOOK LIKE THE HEAVIEST AND MORE WIDESPREAD PRECIPITATION WILL OCCUR UNTIL LATE AFTERNOON AND OVERNIGHT...BUT CIGS DOWN TO 3-5K FEET AND VSBYS DOWN TO 4-5SM WILL BE POSSIBLE OVERNIGHT AND ESPECIALLY MONDAY. MECHANICAL TURBULENCE DUE TO A CHANGE IN WIND DIRECTION AND SPEED WITH HEIGHT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...CLOUDS WILL LOWER THROUGH THE DAY AND PRECIPITATION WILL BECOME MORE WIDESPREAD. FOR THIS MORNING IT LOOKS LIKE THE MORE CONCENTRATED AREA OF PRECIPITATION WILL OCCUR OVER ESMERALDA AND CENTRAL NYE COUNTIES AND EVENTUALLY INCLUDE INYO BY THIS AFTERNOON. THERE WILL BE ISOLATED THUNDERSTORMS THROUGH THE DAY AND SOME OF THESE STORMS COULD BE SEVERE. THE MORE WIDESPREAD PRECIPITATION WILL DEVELOP LATE THIS AFTERNOON AND EVENING OVER MOST AREAS WITH CIGS DOWN TO 3-5K FEET AND VSBYS POSSIBLY AS LOW AS 3SM. MOUNTAIN OBSCURATIONS ARE LIKELY ALONG WITH MECHANICAL TURBULENCE DUE TO A CHANGE IN WIND DIRECTION AND SPEED WITH HEIGHT. REDUCED CIGS AND VSBY AS WELL AS THE POTENTIAL FOR SHRA WILL LINGER INTO MONDAY AND TUESDAY. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...GORELOW LONG TERM...WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Oct 4, 12:16 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1216 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD 4 NNW PAHRUMP 36.27N 116.00W
10/04/2015 NYE NV LAW ENFORCEMENT
ROAD CLOSURES REPORTED BETWEEN LESLIE RD AND
SR-372 IN PAHRUMP. ROCKS REPORTED ON SOME
ROADS AS WELL.
&&
CMSLocal storm report, Oct 4, 12:55 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1255 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FLASH FLOOD 2 NE BIG PINE 37.19N 118.25W
10/04/2015 INYO CA DEPT OF HIGHWAYS
CHP REPORTED ROCK AND MUD ON SR 168 JUST
EAST OF DEATH VALLEY ROAD.
&&
CMSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:51 AM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Oct 4, 12:20 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 4, 2:09 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Oct 4, 3:02 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Oct 4, 3:24 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 4, 4:52 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 27 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.